Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 372, NWS Dodge City, KS

August 18, 2018Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2018, 7:08 PM CDT for Grant County, Kearny County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 7:08 PM CDT (00:08 UTC)
Expired
Aug 18, 2018, 7:45 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Grant County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:15 PM CDTHAIL 110 Sw Lakin, KSQUARTER SIZE HAIL REPORTED BY PUBLIC.
Aug 18, 7:42 PM CDTHAIL 110 N Ulysses, KSQUARTER SIZED HAIL REPORTED.
Aug 18, 7:54 PM CDTTORNADO9 Nne Ulysses, KSMULTI-VORTEX BRIEFLY TOUCHED DOWN NORTHWEST OF ULYSSES SPOTTED BY STORM CHASER.
Aug 18, 7:55 PM CDTHAIL 17 Nne Ulysses, KSQUARTER SIZED HAIL REPORTED BY EM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 6:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS53 KDDC 190008
SVRDDC
KSC067-093-190045-
/O.NEW.KDDC.SV.W.0372.180819T0008Z-180819T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
708 PM CDT SAT AUG 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kearny County in southwestern Kansas...
  Northern Grant County in southwestern Kansas...

* Until 745 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located 12 miles north of
  Ulysses, and is nearly stationary.

  HAZARD...Up to Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Kearny and northern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 10144 3781 10151 3792 10129 3766 10118
TIME...MOT...LOC 0008Z 251DEG 3KT 3775 10139 

HAIL...1.75IN
WIND...60MPH
 
$$

HOVORKA
1 follow-up statement
524 
WWUS53 KDDC 190022
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
722 PM CDT SAT AUG 18 2018

KSC067-093-190045-
/O.CON.KDDC.SV.W.0372.000000T0000Z-180819T0045Z/
Kearny KS-Grant KS-
722 PM CDT SAT AUG 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN KEARNY AND NORTHERN GRANT COUNTIES...

At 722 PM CDT, a severe thunderstorm was located 12 miles north of
Ulysses, and is nearly stationary.

HAZARD...Up to Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Kearny and northern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 10144 3781 10151 3792 10129 3766 10118
TIME...MOT...LOC 0022Z 251DEG 3KT 3775 10138 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:54 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 18, 5:54 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
554 PM CDT Sat Aug 18 2018

...Update...

.UPDATE...
Issued at 549 PM CDT Sat Aug 18 2018

Current thunderstorms across Kearny county producing up to nickel
sized hail and wind gusts up to 40mph. These are not expected to
become severe as they move to the northwest around 15mph into
northwestern Finney and southeastern Scott counties in the next
hour. Rain showers also continue to fall in northwestern Trego
county and much of Ellis county expecting to push out of the area
in the next hour or so. Next round of thunderstorms expected to
come out of eastern Colorado into far western Kansas around sunset
and pushing eastward through tonight and over night hours reaching
Garden City and Liberal around 10PM and Dodge City and Hays around
11PM then to Medicine Lodge and Pratt around midnight. These
storms in the night time hours not expected to be severe but
isolated flooding issues will be a concern with 1-2 inches
expected in some areas, especially along the I-70 corridor.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 306 PM CDT Sat Aug 18 2018

A few showers have developed over our northeast counties this
afternoon, roughly along a Larned to Trego Center line. These
showers are associated with isentropic ascent ahead of a storm
system that will by moving through the region this evening. While
convective allowing models don't have a good handle on these
showers, they are expected to move northeast out of the area
within a few hours.

Upper level water vapor imagery this afternoon is showing an
energetic 581 dm closed low over southern Montana. A shortwave
associated with this low has entered the northern Rockies, which
has provided forcing for ascent along a surface cold front in
eastern Colorado, where storms have already begun to develop.
Convective Allowing Models have had good agreement about these
storms becoming more organized as they move east into more
favorable shear and instability. While the chances for severe
weather wane as these storms cross into Western Kansas around
7-9pm tonight, I do agree with SPC's Slight Risk of severe storms
for our southwest counties. Large hail up to golfball size is
possible in this area, as well as severe wind (58mph+). As the
storms move east through western Kansas and become linear, strong
to severe wind and heavy rain, with possible flash flooding,
become the threat. Widespread 0.5" to 1" rain is expected tonight,
with locally higher amounts possible. This system will exit our
eastern zones Sunday morning as the parent upper level low moves
into southern Nebraska and pushes an attendant "cold" front
through the region. The GFS and ECMWF both show another round of
rain developing the backside of this low along, mostly affecting
the I-70 corridor Sunday early to mid-afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 306 PM CDT Sat Aug 18 2018

By Sunday night, rain will have moved east out of the region, and
the we will have a chance to dry out until Tuesday. Both the GFS
and the ECMWF show the next chance for rain on Tuesday night into
Wednesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM CDT Sat Aug 18 2018

Current VFR conditions for all TAF sites for the next few hours.
Thunderstorms are expected to affect LBL and GCK by 03Z and DDC
and HYS by 04Z as a deep short wave trough pushes across the CWA
and much of western Kansas. This will bring MVFR ceilings down to
around 2500 feet and restricted visibility to around 4 miles in
storm. Thunderstorms are expected to last through 07Z and 08Z
respectively with vicinity storms through 11Z and 12Z before
pushing east of the TAF sites. Improving conditions expected after
sunrise with ceilings scattering out to mid level heights with
winds turning out of the north to northwest around 10-12kts for
much of the remainder of the day as high pressure builds in across
eastern Colorado into western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  79 /  90  50  20  10
GCK  65  82  59  79 /  90  20  10   0
EHA  63  84  57  81 /  80  10   0   0
LBL  65  84  60  81 /  80  10  10   0
HYS  66  77  61  76 / 100  80  30  10
P28  68  83  64  81 / 100  80  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Lowe
SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Lowe
Hazardous weather outlook, Aug 18, 2:51 AM CDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Aug 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected to develop across the
western counties late this afternoon. Some of these storms will be
capable of marginally severe hail (quarter size) and wind gusts
(60 mph). Numerous thunderstorms are expected this evening and
tonight. These storms will produce heavy rainfall and frequent
dangerous lightning. Some strong wind gusts near 50 mph are
possible through about midnight. A limited flooding risk is
expected, concentrated mostly south and east of Dodge City through
Sunday morning.

Day 1 Hazards
-------------
* Thunderstorm Wind Damage: Limited risk
* Thunderstorm Hail: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will linger across the eastern zones through Sunday
morning with a continued risk for lightning and heavy rain.

The next chance of scattered thunderstorms is scheduled for
Tuesday night into Wednesday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Flooding: Limited risk

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, mainly west of
US Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Local storm report, Aug 18, 5:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             13 NW LAKIN             38.09N 101.40W
08/18/2018  E0.88 INCH       KEARNY             KS   PUBLIC

&&
Local storm report, Aug 18, 6:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 NW LAKIN              37.96N 101.29W
08/18/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&
Local storm report, Aug 18, 6:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             LAKIN                   37.95N 101.26W
08/18/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&
Special weather statement, Aug 18, 6:27 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
627 PM CDT SAT AUG 18 2018

KSZ062-063-075-190030-
Finney KS-Kearny KS-Grant KS-
627 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...WEST CENTRAL FINNEY AND NORTHWESTERN GRANT COUNTIES UNTIL
730 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Lakin, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakin and Deerfield.

LAT...LON 3780 10153 3803 10128 3796 10094 3761 10139
      3776 10153
TIME...MOT...LOC 2326Z 265DEG 5KT 3777 10138

LOWE
Special weather statement, Aug 18, 6:33 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT SAT AUG 18 2018

KSZ062-190030-
Kearny KS-
633 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNY COUNTY UNTIL
730 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Leoti, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kearny
County.

LAT...LON 3826 10152 3826 10131 3819 10129 3819 10150
TIME...MOT...LOC 2332Z 265DEG 5KT 3825 10145

LOWE
Special weather statement, Aug 18, 6:43 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
643 PM CDT SAT AUG 18 2018

KSZ085-086-190045-
Seward KS-Stevens KS-
643 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES UNTIL 745 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Tyrone, or 9 miles west of Liberal, moving east at 5
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal.

LAT...LON 3700 10118 3704 10121 3709 10106 3700 10091
TIME...MOT...LOC 2342Z 265DEG 5KT 3702 10110

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:26 PM CDTFlash Flood WarningDDCKearny3 hr
Aug 18, 7:28 PM CDTSpecial Weather StatementDDCHamilton17 min
Aug 18, 7:34 PM CDTFlash Flood WarningDDCGrant, Kearny3 hr
Aug 18, 7:38 PM CDTSevere Thunderstorm WarningDDCGrant, Kearny52 min
Aug 18, 7:42 PM CDTSpecial Weather StatementDDCHamilton, Kearny18 min
Aug 18, 7:54 PM CDTTornado WarningDDCGrant21 min
Aug 18, 8:28 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny32 min
Aug 18, 8:51 PM CDTSpecial Weather StatementDDCGrant54 min
Aug 18, 8:52 PM CDTSpecial Weather StatementDDCGrant68 min
Aug 18, 9:40 PM CDTFlash Flood WarningDDCGrant, Kearny4 hr
Aug 18, 9:43 PM CDTAreal Flood WarningDDCHamilton, Kearny6 hr
Aug 18, 9:47 PM CDTSpecial Weather StatementDDCGrant58 min
Aug 18, 10:09 PM CDTSpecial Weather StatementDDCStevens66 min
Aug 19, 1:45 AM CDTFlash Flood WarningDDCFord3 hr
Aug 19, 2:23 AM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 19, 5:13 AM CDTAreal Flood WarningDDCGrant, Kearny3 hr
Aug 19, 6:01 PM CDTSpecial Weather StatementDDCRush44 min
Aug 19, 6:02 PM CDTSpecial Weather StatementDDCFord58 min
Aug 19, 6:20 PM CDTSpecial Weather StatementDDCEllis40 min
Aug 19, 6:58 PM CDTSpecial Weather StatementDDCEllis47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.